Nebraska, 2012Damaging Winds in Nebraska, April 24, 2012
April 24, 2012 · NWS LBF · 3 events in 1 county or zone
Showers and thunderstorms over southwest Nebraska on the evening of April 24th produced strong downburst winds in the Roscoe area. These downbursts were highly localized, but caused damage in areas they impacted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms over southwest Nebraska on the evening of April 24th produced strong downburst winds in the Roscoe area. These downbursts were highly localized, but caused damage in areas they impacted. In addition, the very strong winds blew two vehicles off of Interstate 80, causing an injury in each case.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 24, 4:38 PM MST, 47 minutes earlier.
Area forecast discussion, Apr 24, 4:38 PM MST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM CDT TUE APR 24 2012
.AVIATION...
NO FLIGHT RESTRICTIONS FOR TAF SITES KLBF AND KVTN. WIND IS EXPECTED
TO BE LESS THAN 10KT THROUGH TONIGHT AS WE BEGIN TO DECOUPLE FROM
WINDS ALOFT. A FEW THUNDERSTORMS ACROSS THE EASTERN PANHANDLE WILL
SUPPORT STRONG WIND GUSTS...BUT THIS ACTIVITY SHOULD PUSH SOUTH OF
LBF AND WEAKEN DURING THE EVENING. A WEAK WIND SHIFT WILL PUSH
THROUGH THE VTN TERMINAL AROUND 07-09Z BECOMING 280-310 AT 5-8 KTS.
WIND SHIFT WILL MAKE IT TO LBF AROUND 12-14Z. WINDS WILL VEER AROUND
TO 330-350 DURING THE DAY INCREASING TO 10-13 KTS GUSTING TO 20 KTS.
&&
.PREV DISCUSSION... /ISSUED 356 PM CDT TUE APR 24 2012/
DISCUSSION...
RECORD HEAT WAVE THIS AFTERNOON WILL FADE WEDNESDAY AS THE THERMAL
RIDGE MOVES EAST AND IS THEN SHUNTED SOUTH IN NORTHWEST FLOW.
700MB TEMPS ARE EXPECTED TO COOL A FEW DEGREES WEDNESDAY. MODEL
CONSENSUS SUGGESTS ABOUT A 5F COOL-DOWN WITH HIGHS IN THE 80S. THE
LEADING EDGE OF A CANADIAN COLD FRONT SHOULD BE OPERATING
WEDNESDAY AFTN AND NIGHT. THE FRONT IS EXPECTED TO BECOME
STATIONARY ACROSS KS THURSDAY MORNING WITH EASTERLY FLOW AT 850MB
SENDING MOISTURE NORTHWEST ONTO THE HIGH PLAINS OF WRN NEB/ERN WY
AND NORTHEAST COLO.
THE FRONT NOW STATIONARY SOMEWHERE OVER COLO/KS THURSDAY...DEEP TROPICAL
MOISTURE FEEDING OFF THE CENTRAL PACIFIC...A SIGNIFICANT UPPER
LEVEL DISTURBANCE AND WARM AIR ADVECTION AIMED AT SWRN NEB COULD
SET THE STAGE FOR SEVERE WEATHER LATE THURSDAY. TIMING ISSUES ARE
PLAGUING THE MODELS WITH THE ECMWF THE SLOWEST. THIS COULD DELAY
THE ONSET OF TSTMS UNTIL LATE EVENING.
HPC APPEARED TO BE FOLLOWING THE SLOWER ECMWF WHICH DEVELOPS A
BROAD SLOW MOVING PCPN SHIELD OF RAIN/ISOLATED THUNDERSTORMS. THIS
AREA OF RAIN DEVELOPING ALONG AND NORTH OF THE H700 LOW WILL MOVE VERY
SLOWLY EAST DURING THE DAY FRIDAY AND AT THE SAME TIME A BLOCK
FORM WILL FORM OVER MANITOBA. THIS BLOCKING EVENT COULD LAST
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH PERSISTENT
CLOUDINESS...A STALLED OUT BUT WEAKENING DEFORMATION ZONE AND VERY
COOL TEMPERATURES AS THE BLOCK DRIVES CANADIAN AIR UP AGAINST THE
COLO FRONT RANGE.
THE MODELS SHOW THE MANITOBA BLOCK WEAKENING SUNDAY BUT LOW
PRESSURE ACROSS ALBERTA WILL NOT DEEPEN SUFFICIENTLY UNTIL
TUESDAY. SO BELOW NORMAL TEMPS ARE EXPECTED ACROSS SOME AREAS FRIDAY
THROUGH MONDAY.
HPC AND THE MODELS ARE SHOWING AN INCH OR MORE RAINFALL THROUGH
SUNDAY AND GIVEN THE TROPICAL MOISTURE PLUME ONGOING ACROSS THE
ERN PACIFIC AND THE BLOCK FORECAST TO DEVELOP OVER MANITOBA FRIDAY
AND SATURDAY...THESE QPF AMOUNTS CERTAINLY APPEAR POSSIBLE.
FIRE WEATHER...
RELATIVE HUMIDITY VALUES AS LOW AS 12 TO 15 PERCENT IN ZONE 204 AND
210 AND ALSO INTO HALSEY AND THEDFORD IN THE CENTRAL SANDHILLS.
HOWEVER...WINDS ARE LIGHT AND VARIABLE OR LESS THAN 10 KTS EXCEPT FOR
IN GARDEN AND DEUEL COUNTY WHERE CURRENT GUST 15 TO 20 MPH WILL
CONTINUE TO DIMINISH THROUGH LATE AFTERNOON. REPORTS AROUND THE AREA
INDICATE THAT SPRING GREEN-UP IS UNDERWAY. ALTHOUGH DRY LIGHTNING
CANNOT BE RULED OUT INTO ZONE 204...THE FORECAST IS FOR NO
THUNDERSTORM ACTIVITY LATE THIS AFTERNOON/EARLY EVENING.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/EXTENDED...CDC
AVIATION...JA/POWER
Hazardous weather outlook, Apr 24, 1:45 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE APR 24 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-252045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
345 PM CDT TUE APR 24 2012 /245 PM MDT TUE APR 24 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
ISOLATED DRY LIGHTNING IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING FOR AREAS MAINLY WEST OF HIGHWAY 61. WHILE NO RAINFALL OR
HAIL IS EXPECTED...ANY LIGHTNING STRIKES COULD IGNITE A RANGELAND
FIRE WHICH COULD SPREAD QUICKLY DUE TO VERY DRY CONDITIONS AND
GUSTY WINDS NEAR A THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
FRIDAY AFTERNOON. THE APPROACH AND PASSAGE OF AN UPPER LEVEL
SYSTEM AND SURFACE LOW PRESSURE WILL BE A FOCUS FOR SHOWERS AND
THUNDERSTORMS. FOR THURSDAY NIGHT AND FRIDAY...AREAS OF HEAVY
RAINFALL ARE POSSIBLE DUE TO THE SLOW MOVEMENT OF THIS LARGE
SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
KAR
In the hours before
Special weather statement, Apr 24, 2:54 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM MDT TUE APR 24 2012
NEZ022-035-056>058-242300-
ARTHUR NE-DEUEL NE-GARDEN NE-KEITH NE-PERKINS NE-
354 PM MDT TUE APR 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...PERKINS...
WESTERN KEITH...GARDEN AND DEUEL COUNTIES UNTIL 500 PM MDT...
AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
LISCO TO BIG SPRINGS...AND MOVING SOUTHEAST AT 30 MPH.
NO RAIN WAS REACHING THE GROUND WITH THE STORMS BUT WIND GUSTS UP TO
50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
BIG SPRINGS AROUND 400 PM MDT.
OSHKOSH AROUND 410 PM MDT.
VENANGO...AND BRANDON AROUND 420 PM MDT.
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AROUND 425 PM MDT.
ASH HOLLOW STATE HISTORICAL PARK AND LEWELLEN AROUND 435 PM MDT.
WINDLASS HILL AROUND 440 PM MDT.
CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA AROUND 445 PM MDT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
CDC
Thunderstorm Wind, Keith
- When
- April 24, 5:25 PM MST
- Where
- Keith County, 1.73 mi SW of Roscoe
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- Emergency Manager
- Coordinates
- 41.110, -101.600
Strong downburst winds caused a semi-truck to be blown off Interstate 80 and overturned at the Roscoe interchange near mile-marker 134 and produced one injury.
Thunderstorm Wind, Keith
- When
- April 24, 5:25 PM MST
- Where
- Keith County, 1.04 mi W of Roscoe
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.130, -101.600
Downburst winds destroyed a two car garage, snapped a 12 inch diameter pine tree in half eight feet above the ground and downed several large cottonwood tree limbs. In the same area, the strong winds caused two power poles to bend over at 45 degree angles.
Thunderstorm Wind, Keith
- When
- April 24, 5:28 PM MST
- Where
- Keith County, 5.46 mi ESE of Roscoe
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.104, -101.481
Downburst winds blew a car off the road along Interstate Highway 80 at mile-marker 137 with one injury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Mexico, April 24 to 30, 20125 events
- Damaging Winds in Wyoming, April 24, 201261 kt wind · 5 events
- Hail in Idaho, April 24, 20121.75 in hail · 5 events
- Damaging Winds in Kansas, April 24, 201254 kt wind · 4 events
- Drought in New Mexico, April 24 to 30, 20123 events
- Drought in Massachusetts, April 24 to 30, 20123 events
- Drought in Texas, April 24 to 30, 20123 events
- Damaging Winds in Idaho, April 24, 201258 kt wind · 3 events
- Damaging Winds in Texas, April 24, 2012$4,000 · 56 kt wind · 3 events
- Frost and Freeze in Virginia, April 24, 20122 events
- Damaging Winds in Wyoming, April 24, 201256 kt wind · 2 events
- Hail in Idaho, April 24, 20121.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370636, 370639, 370640.